Dense Fog, Armstrong
- When
- December 10, 12:00 AM CST to 12:00 PM CST
- Where
- Armstrong forecast zone
- Reported by
- ASOS
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Amarillo airport.
A moist air mass and cooling temperatures resulted in the formation of fog across the Texas Panhandle during the early morning hours of the 10th. Dense fog resulted in visibility at or less than one quarter mile for at least a short period during the indicated time range in or near the cities of Dallhart (Dallam and Hartley counties), Stratford (Sherman County), Spearman (Hansford County),…
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A moist air mass and cooling temperatures resulted in the formation of fog across the Texas Panhandle during the early morning hours of the 10th. Dense fog resulted in visibility at or less than one quarter mile for at least a short period during the indicated time range in or near the cities of Dallhart (Dallam and Hartley counties), Stratford (Sherman County), Spearman (Hansford County), Perryton (Ochiltree County), Lipscomb (Lipscomb County), Miami (Roberts County), Canadian (Hemphill County), Pampa (Gray county), Wheeler (Wheeler County), Clarendon (Donley County), Wellington (Collingsworth County) and Claude (Armstrong County). By noon CST, the fog had dissipated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 9, 11:51 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1151 PM CST TUE DEC 9 2014 .AVIATION... FOR THE 06Z TAFS...LOW CLOUDS CONTINUE TO BUILD NORTHWARD INTO THE SOUTHERN TEXAS PANHANDLE...WHILE LOW CLOUDS AND FOG ARE DEVELOPING ACROSS THE FAR EASTERN PANHANDLES. FEEL CONFIDENT THAT THESE SHOULD EVENTUALLY OVERSPREAD THE TAF SITES OVER THE NEXT FEW HOURS...LEADING TO IFR CEILINGS. VISIBILITY COULD BE REDUCED DUE TO BR...BUT DO NOT THINK DENSE FOG WILL AFFECT THE TERMINALS BEFORE WEDNESDAY MORNING. AT KAMA...EXPECT MVFR CEILINGS TO PERSIST AT LEAST THROUGH 18Z...BUT COULD LINGER INTO THE AFTERNOON. AT KDHT AND KGUY...LOW CLOUDS ARE LIKELY TO GIVE WAY TO VFR CONDITIONS BY LATE MORNING. NF && .PREV DISCUSSION... /ISSUED 550 PM CST TUE DEC 9 2014/ AVIATION... 00Z TAFS...VFR CONDITIONS THIS EVENING WILL GIVE WAY TO DETERIORATING CONDITIONS OVERNIGHT AS WEAK BUT MOIST LOW-LEVEL SOUTHERLY FLOW IS EXPECTED TO LEAD TO STRATUS AND FOG DEVELOPMENT. CIGS/VSBYS WILL LIKELY DROP TO IFR/LIFR LEVELS AFTER 06Z...AND PERSIST INTO WEDNESDAY MORNING. A WEAK WIND SHIFT TO THE NORTHWEST USHERING IN DRIER AIR...ALONG WITH DAYTIME MIXING...WILL BRING IMPROVING CONDITIONS FROM NORTHWEST TO SOUTHEAST MID TO LATE WEDNESDAY MORNING. KAMA WILL LIKELY BE THE LAST TO SEE A RETURN TO VFR CONDITIONS...WHICH SHOULD OCCUR AROUND 18Z. KB PREV DISCUSSION... /ISSUED 310 PM CST TUE DEC 9 2014/ DISCUSSION... WATER VAPOR/RAP ANALYSIS SHOWS SHORTWAVE RIDGING OVER THE AREA THIS AFTERNOON WITH THE NEXT SYSTEM TO AFFECT THE AREA LOCATED OVER ARIZONA. THIS RELATIVELY WEAK SOUTHERN STREAM SHORTWAVE WILL RESULT IN STRENGTHENING LEE TROUGH AND INCREASING SOUTHERLY MOIST LOW LEVEL FLOW. LOW STRATUS AND FOG WILL LIKELY FORM AFTER MIDNIGHT AND PERSIST THROUGH AT LEAST EARLY MORNING. BY AFTERNOON AT LEAST THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD SEE PARTIAL CLEARING. DRY MID LEVELS SHOULD PRECLUDE PRECIPITATION CHANCES ALTHOUGH DEPTH OF THE MOIST LAYER MAY BE SUFFICIENT IN THE FAR SOUTHEAST FOR SOME DRIZZLE. MEASURABLE PRECIPITATION APPEARS UNLIKELY. UPPER LEVEL RIDGING BUILDS IN BY LATE THURSDAY THROUGH AT LEAST EARLY SATURDAY BEFORE HEIGHTS BEGIN TO FALL AHEAD OF APPROACHING UPPER LEVEL TROUGH. PRECEDING THIS SYSTEM ON FRIDAY AND SATURDAY TEMPERATURES SHOULD WARM TO THE UPPER 60S TO LOWER 70S WHICH IS ABOUT 20 DEGREES ABOVE NORMAL FOR DECEMBER. MODELS HAVE NOT BEEN VERY CONSISTENT WITH HANDLING THE SYSTEM THAT WILL IMPACT THE REGION BY THE LATTER PART OF THE WEEKEND INTO EARLY NEXT WEEK. INITIAL CONCERNS ARE POTENTIAL FOR STRONG SOUTHERLY WINDS AHEAD OF THE SYSTEM AS LEE TROUGH STRENGTHENS AND SURFACE PRESSURE GRADIENT TIGHTENS SIGNIFICANTLY. 00Z RUNS SEEMED TO BE FURTHER NORTH COMPARED TO THE 12Z RUNS WHICH HAVE SHIFTED THE TRACK OF THE CLOSED LOW FURTHER SOUTH AGAIN. TRENDS YESTERDAY SUGGESTED A MORE PROGRESSIVE/OPEN SYSTEM WITH PERHAPS A DRIER FORECAST. OPERATIONAL GFS...ITS ENSEMBLES...AND ECMWF ARE ALL CLUSTERED FAIRLY CLOSE TOGETHER NOW. GIVEN THE INHERENT NATURE OF THESE SOUTHERN STREAM SYSTEMS...UNCERTAINTY REMAINS RATHER HIGH ON PRECIPITATION AMOUNTS AND TYPE. THE 12Z GFS AND ECMWF HAVE INCREASED QPF CONSIDERABLY OVER THE EASTERN PORTION OF THE AREA. WITH THE CURRENT INDICATED TRACK...TEMPERATURES WOULD BE WARM ENOUGH FOR ALL RAIN EXCEPT IN THE NORTHWEST HALF WHERE A CHANGE OVER TO SNOW WOULD BE POSSIBLE SUNDAY NIGHT. PRECIPITATION MAY LINGER INTO EARLY MONDAY FOR AT LEAST THE NORTHERN HALF. POST FRONTAL WINDS LATE SUNDAY INTO MONDAY MAY NEED TO BE ADJUSTED UPWARD IN LATER FORECASTS. BRB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 06/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 239 PM CST TUE DEC 9 2014 OKZ001>003-TXZ001>020-100845- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 239 PM CST TUE DEC 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT AND MAY REDUCE VISIBILITIES AT TIMES TO BELOW ONE MILE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
13 dense fog. Local standard time, as filed.
Visibility fell to one quarter mile at Amarillo airport.
Visibility fell to one quarter mile at Amarillo and Childress airport.
Visibility of one quarter mile was observed in Wellington.
Visibility fell to one quarter mile at Dallhart airport.
Visibility fell to one quarter mile at Dalhart airport.
Visibility fell to one quarter mile.
Visibility fell to one quarter mile at Perryton airport.
Visibility fell to one quarter mile at Canadian airport and Perryton airport.
Visibility fell to one quarter mile at Dalhart airport.
Visibility fell to one quarter mile at Pampa airport.
Visibility fell to one quarter mile at Canadian airport.
Visibility fell to one quarter mile at Pampa airport.
Visibility estimated to be one quarter mile was observed 4 miles east of Wheeler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548718, 548719, 548720, 548721, 548722, 548723, 548724, 548725, 548726, 548727, 548728, 548729, 548730.